Kansas, 2011

Hail and Heavy Rain in Kansas, September 16, 2011

September 16, 2011 · NWS DDC · 8 events in 4 counties and zones

A warm front lifting north into the area of high instability helped to produce thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A warm front lifting north into the area of high instability helped to produce thunderstorms, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 2:45 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 16, 2:45 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT FRI SEP 16 2011

.SYNOPSIS...

TWO BRANCHES OF THE JET STREAM CONTINUED TO SHAPE THE OVERALL
SYNOPTIC SCALE PATTERN THIS MORNING.  ON THE 16/12Z UPPER AIR
ANALYSIS...THE SOUTHERN BRANCH JET EXTENDED FROM SOUTHEASTERN
ARIZONA NORTHEASTWARD THROUGH THE TEXAS PANHANDLE AND INTO THE
OZARKS REGION.  THE NORTHERN BRANCH OF THE JET WAS MORE AMPLIFIED IN
NATURE WITH THE MOST SIGNIFICANT JET IN THE NORTHERN BRANCH ORIENTED
NORTHWEST TO SOUTHEAST SOUTH OF ALASKA...WITH THE EXIT REGION OF
THIS JET APPROACHING THE PACIFIC NORTHWEST COAST.  THE OTHER
IMPORTANT JET STREAK IN THE NORTHERN BRANCH EXTENDED FROM IDAHO
NORTHEAST INTO THE SOUTHERN CANADIAN PRAIRIES...LEADING TO
SUBSTANTIAL DOWNSLOPE WARMING ACROSS MONTANA.  850MB TEMPERATURE
ANALYSIS REVEALED A SHARP GRADIENT BETWEEN THE DOWNSLOPE WARM PLUME
OVER MONTANA AND THE REMNANT COLD AIRMASS OVER THE NORTHERN PLAINS
(+19C AT GLASGOW, MT VERSUS 0C AT BISMARCK, ND).  THE WESTERN EDGE
OF THE REMNANT COLD AIRMASS WAS ERODING FARTHER SOUTH AS WELL...AS
COULD BE SEEN ON 1KM VISIBLE SATELLITE AND SURFACE OBSERVATIONS
ACROSS THE HIGH PLAINS.  THE WARM FRONT AT THE SURFACE WAS BEGINNING
TO PUSH NORTHEASTWARD ACROSS FAR SOUTHWEST KANSAS.  RICH GULF OF
MEXICO MOISTURE HAD POOLED ACROSS MUCH OF TEXAS WITH WIDESPREAD +14
TO +16C DEWPOINTS AT 850MB OVER THE SOUTHERN HALF OF TEXAS FROM EL
PASO IN THE WEST TO CORPUS CHRISTI ALONG THE GULF COAST.

AS OF THE MID-AFTERNOON ANALYSIS...OBJECTIVE ANALYSIS FIELDS SHOW A
MESO-BETA REGION OF ENHANCED SURFACE-BASED INSTABILITY (~1500+ J/KG
SBCAPE) DEVELOPING ACROSS THE NORTHWESTER TEXAS PANHANDLE THROUGH
CIMARRON COUNTY, OK NORTHWARD INTO BACA COUNTY, CO.  1945Z 1KM VIS
IMAGERY SHOWS ENHANCED CUMULUS GROWTH IN THIS AREA WITH A FEW
LIGHTNING STRIKES NOTED AS OF THE LATEST LIGHTNING PLOT WEST OF
CAMPO, CO.  EAST OF THIS INSTABILITY AXIS...COOLER TEMPERATURES WERE
FOUND...BUT LOW STRATUS WAS ERODING WITH QUITE A FEW BREAKS NOTED
ACROSS SOUTHWEST KANSAS SOUTH OF THE ARKANSAS RIVER. -UMSCHEID

&&

.DISCUSSION...

DAYS 1-2...

TONIGHT...THE WARM FRONT WILL CONTINUE TO LIFT NORTHEAST ACROSS
SOUTHWEST...AND EVENTUALLY CENTRAL/SOUTH-CENTRAL KANSAS LATE TONIGHT
AS A SHORTWAVE TROUGH ENTERS THE ROCKIES. EARLY TO MID EVENING
SURFACE-BASED CONVECTION WILL DEVELOP IN THE MENTIONED INSTABILITY
AXIS AND AFFECT AREAS MAINLY SOUTH OF ARKANSAS RIVER AND WEST OF
HIGHWAY 83 THROUGH THE MID TO LATE EVENING HOURS.  IT IS STILL
UNCLEAR HOW THIS CONVECTION WILL EVOLVE LATER IN THE
EVENING...WHETHER IT DISSIPATES ENTIRELY IN FAVOR OF NEW ELEVATED
CONVECTION FARTHER TO THE NORTHEAST AFTER MIDNIGHT...OR IT GROWS
UPSCALE AND FOSTERS ADDITIONAL CONVECTIVE GROWTH THROUGH THE NIGHT.
EITHER WAY...WILL HAVE 40-50 POPS GOING FOR MUCH OF THE FORECAST
ALONG AND EAST OF HIGHWAY 283.  THE STRONGEST STORMS OVERNIGHT WILL
PRODUCE SOME MARGINALLY SEVERE HAIL GIVEN THE INFLUX OF MOISTURE AND
INSTABILITY PRESENT (1000-1500 J/KG MUCAPE).  OUTSIDE OF
CONVECTION...LOW STRATUS AND AREAS OF FOG WILL DEVELOP AS BOUNDARY
LAYER COOLS AND LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE
FARTHER NORTHEAST.

SATURDAY AND SATURDAY NIGHT...A MESOSCALE CONVECTIVE SYSTEM WILL
LIKELY BE UNDERWAY BY DAYBREAK...BUT MOST LIKELY EAST OR JUST
EXITING THE DDC FA IN CENTRAL/SOUTH CENTRAL KS.  THIS WILL LEAVE A
MESOSCALE COLD POOL IN ITS WAKE WITH ENHANCED EASTERLY/NORTHEASTERLY
WINDS PARTICULARLY NORTHEASTERN FORECAST AREA (I.E. AROUND HAYS).
THIS WILL ONLY SERVE TO ENHANCE BAROCLINIC POTENTIAL FOR LATER ON IN
THE DAY AS A WARM DOWNSLOPE PLUME SPREADS NORTHEAST ACROSS SOUTHWEST
KANSAS.  WILL BE GOING WITH HIGHS IN THE MID TO UPPER 80S ACROSS A
GOOD PORTION OF THE FORECAST AREA GENERALLY SOUTH OF A SCOTT CITY TO
NESS CITY TO LARNED LINE.  FARTHER NORTH AROUND HAYS...HIGHS IN THE
LOWER 70S IS THE BEST FORECAST.  STRONG BOUNDARY LAYER CONVERGENCE
WILL DEVELOP LATE IN THE DAY...ALONG WITH SBCAPE OF 2000 TO 2400
J/KG ACROSS THE SOUTHEASTERN HALF OF THE DDC FA.  INTENSE
SURFACE-BASED CONVECTION IS EXPECTED TO FORM...MOST LIKELY AT THE
INTERSECTION OF REMNANT OUTFLOW BOUNDARY(IES) AND DRYLINE WHICH IS
EXPECTED TO SHARPEN BY 21Z OR SO.  DEEP LAYER SHEAR IS FORECAST TO
BE QUITE SUPPORTIVE OF WELL-ORGANIZED CONVECTION...INCLUDING A
SUPERCELL STORM OR TWO...WITH VERY LARGE HAIL POSSIBLE.  WHILE THIS
SEVERE WEATHER SETUP DOES NOT LOOK ALL THAT FAVORABLE FOR
TORNADOGENESIS GIVEN MARGINAL 0-1KM AGL SHEAR THROUGH 00Z...AND
DEWPOINT TEMPERATURES IN THE 60-62 DEGREE RANGE (VERSUS MID TO UPPER
60S)...WILL HAVE TO WATCH OUT FOR THE TORNADO POTENTIAL EARLY-MID
EVENING HOURS FOR ANY STORM THAT STILL REMAINS IN THE DDC FORECAST
AREA.  BY MID-EVENING MOST OF THE ACTIVITY SHOULD BEGIN TO MOVE INTO
SOUTH-CENTRAL KANSAS WITH SUBSIDENCE TAKING HOLD ACROSS SOUTHWEST
KANSAS.  THE SURFACE LOW...HOWEVER...WILL NOT BE MOVING EAST VERY
FAST THROUGH THE NIGHT...SO THERE REMAINS THE POSSIBILITY OF
REDEVELOPMENT LATE IN THE EVENING/OVERNIGHT ALONG THE ADVANCING COLD
FRONT.

SUNDAY...WITH THE COLD FRONT MOVING SOUTH AND EAST DURING THE
DAY...DRIER AIR WILL GREET SOUTHWEST KANSAS WITH VERY SLIGHT COOLING
OCCURRING AS WELL IN THE BOUNDARY LAYER.  CLEARING SKIES WILL RESULT
WITH TEMPERATURES ONLY A FEW DEGREES COOLER THAN THAT OF SATURDAY IN
THE WARM SECTOR.  WILL MAINTAIN 15-20 POPS ACROSS BARBER COUNTY FOR
THE OUTSIDE CHANCE THAT THE FRONT IS SLOW ENOUGH TO PROMOTE
AFTERNOON REDEVELOPMENT OF STORMS...BUT ANYTHING THAT FORMS IN
BARBER COUNTY LATE IN THE AFTERNOON SHOULD QUICKLY MOVE OFF INTO
NORTHERN OKLAHOMA/FAR SOUTH-CENTRAL KANSAS. -UMSCHEID

DAYS 3-7...

THE 12 UTC MODEL SUITE JUST ADDED TO THE CONFUSION AS TO HOW THE
SYNOPTIC SCALE PATTERN WILL EVOLVE EARLY TO MID NEXT WEEK. THE MAIN
PROBLEMS CENTER AROUND THE INTENSITY AND SPEED OF AN UPPER-LEVEL
TROUGH PROGRESSING ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST,
WHETHER PART OF THE SYSTEM WILL CLOSE OFF, AND WHERE THIS
CLOSED LOW WOULD DEVELOP IF AT ALL. BUT ALL OF THE PRIMARY MODEL
SOLUTIONS AND THEIR RESPECTIVE ENSEMBLES WOULD LEAD TO DRY PATTERN
FOR SOUTHWESTERN KANSAS AFTER TUESDAY NIGHT. THE ONLY QUESTION IS
WHETHER HIGH TEMPERATURES WEDNESDAY INTO SATURDAY WILL BE IN THE 60S
TO PERHAPS LOWER 70S PER OPERATIONAL GFS, OR THE LOWER 80S TO LOWER
90S PER ECMWF. GIVEN THAT ABOUT HALF OF THE GFS ENSEMBLE MEMBERS ARE
WARMER LIKE THE ECMWF, WE DECIDED TO HEDGE TOWARD A WARMER SOLUTION.
THE ONLY CHANCE FOR PRECIPITATION WILL BE AHEAD OF THE
AFOREMENTIONED SYSTEM AS THE ASSOCIATED COLD FRONT APPROACHES ON
TUESDAY OR TUESDAY NIGHT. IF THE SYSTEM IS MORE ROBUST AND FURTHER
SOUTHWEST LIKE THE GFS, THEN THERE WOULD BE A DECENT CHANCE FOR
THUNDERSTORMS. IF THE SYSTEM IS FURTHER NORTHEAST, THEN ONLY
ISOLATED STORMS WOULD BE EXPECTED. FOR NOW, 20-30% STORM CHANCES
WERE MAINTAINED.

&&

.AVIATION...

FOR THE 18Z TAF ISSUANCE...MAIN CHALLENGE FOR AVIATION FORECAST IS
TIMING OF RETURN TO LOW CEILING LATER TONIGHT AS LOW LEVEL MOIST
UPSLOPE FLOW CONTINUES...WITH AN INCREASE IN DEWPOINT TEMPERATURE
LEADING TO POTENTIAL FOR WIDESPREAD IFR/LIFR CONDITIONS. ELEVATED
THUNDERSTORMS SHOULD FORM LATE TONIGHT AS WARM FRONT LIFTS NORTH AND
WILL BE INCLUDING CB CLOUD AT HAYS LATE EVENING THROUGH 08Z. AFTER
08Z...IFR/LIFR CONDITIONS WILL BECOME MORE WIDESPREAD WITH WORST
CONDITIONS FARTHER EAST TOWARD DDC AND ESPECIALLY HYS. FEEL MORE
CONFIDENT ABOUT LIFR AT HYS VERSUS DDC AND GCK AND THE 18Z TAF
REFLECTS THIS. NEXT TAF CYCLE MAY NEED TO INCLUDE DDC AND PERHAPS
GCK FOR LIFR/VLIFR CONDITIONS FOR A SHORT TIME DURING THE 09-13Z
TIME FRAME EARLY SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  89  62  85 /  30  30  40  10
GCK  56  86  59  83 /  30  20  20  10
EHA  58  87  57  83 /  30  10  10   0
LBL  60  89  60  85 /  30  20  30  10
HYS  54  74  58  82 /  50  40  40  10
P28  61  82  64  87 /  50  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, Sep 16, 8:14 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
914 AM CDT FRI SEP 16 2011

KSZ030-031-043>046-063>066-077>081-088>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER-
914 AM CDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SATURDAY
EVENING MAINLY EAST OF A LINE FROM WAKEENEY TO ENGLEWOOD. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY STORM THREATS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074>076-084>087-171000-
HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-
914 AM CDT FRI SEP 16 2011 /814 AM MDT FRI SEP 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EXTREME SOUTHEAST
COLORADO LATE THIS AFTERNOON...THEN MOVE EAST INTO FAR SOUTHWEST
KANSAS AFTER 5 PM CDT. MARGINAL INSTABILITY WILL DEVELOP THIS
AFTERNOON AND EVENING ALONG WITH MARGINAL DEEP LAYER WIND SHEAR TO
SUPPORT A FEW LARGE HAIL REPORTS UP TO QUARTER SIZE. THE LACK OF
LARGE SCALE UPPER LEVEL DYNAMICS WILL PREVENT WIDESPREAD
THUNDERSTORM DEVELOPMENT, HOWEVER, AND ANY STRONG TO SEVERE STORMS
THAT DO DEVELOP SHOULD DISSIPATE AFTER 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SATURDAY
EVENING MAINLY EAST OF A LINE FROM WAKEENEY TO ENGLEWOOD. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY STORM THREATS.

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY.
IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 5 PM CDT GENERALLY SOUTH AND
WEST OF A SYRACUSE TO ULYSSES TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Sep 16, 2:48 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT FRI SEP 16 2011

KSZ084-162145-
MORTON-
348 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ELKHART...MOVING NORTHEAST AT
15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3736 10170 3727 10159 3712 10160 3708 10198
      3720 10199
TIME...MOT...LOC 2048Z 246DEG 14KT 3715 10193

FINCH
Special weather statement, Sep 16, 3:38 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI SEP 16 2011

KSZ084-162230-
MORTON-
438 PM CDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF ELKHART...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3709 10204 3714 10186 3709 10179 3703 10182
      3701 10205
TIME...MOT...LOC 2139Z 254DEG 27KT 3705 10202

FINCH

The radar

The Dodge City radar (KDDC), 171 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 heavy rain. Local standard time, as filed.

Hail, Morton

When
September 16, 4:01 PM CST
Where
Morton County, 5.55 mi S of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.190, -101.770

Heavy Rain, Morton

When
September 16, 4:22 PM CST to 4:42 PM CST
Where
Morton County, Rolla
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Rainfall of 1.50 was reported in 20 minutes. Streets in Rolla were flooded and a few barricades had to be put up.

Hail, Morton

When
September 16, 4:42 PM CST
Where
Morton County, Rolla
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.120, -101.630

Wind gusts were estimated at 45 mph while the hail fell. Very heavy flooding rains were also reported.

Hail, Morton

When
September 16, 4:43 PM CST
Where
Morton County, 2.98 mi NNW of Rolla
Measured
0.75 in hail
Reported by
Public
Coordinates
37.160, -101.650

Hail, Haskell

When
September 16, 8:25 PM CST
Where
Haskell County, 6.64 mi WNW of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -101.090

Hail, Haskell

When
September 16, 9:12 PM CST
Where
Haskell County, 3.02 mi NE of Satanta Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -100.940

The hail was pea to quarter sized.

Hail, Seward

When
September 16, 9:36 PM CST
Where
Seward County, 13.31 mi N of Kismet
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -100.660

Hail, Meade

When
September 16, 9:36 PM CST
Where
Meade County, 9.92 mi NNW of Plains
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -100.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348785, 348792, 348786, 348787, 348788, 348789, 348790, 348791.